Welcome to Sanctioned Suicide!

By registering with us, you'll be able to discuss, share and private message with other members of our community.

Sign Up Now!

Meds that don't make you put on weight

  • Thread starter pennylanefinaltake
  • Start date
P

pennylanefinaltake

Member
Joined
Aug 7, 2020
Messages
18
I'm 50-50 between ctb and getting help. I want to start looking into going to a psychiatrist for meds but because I have an existing ailment that made me put on weight, I want to be very careful about taking any antidepressants or anti-anxiety meds that could potentially make me put on weight. I know most of them have this listed as a potential side effect. So I'd like to know what class of meds to suggest to the doctor to avoid or explore?
 
WhiteDespair

WhiteDespair

The Temporary Problem is Life
Joined
Oct 24, 2019
Messages
625
I put on 40 pounds since starting olanzapine.

The stuff actually made foods taste better. It also doesn't help that I've been sedentary due to quarantine and I'm not walking the 3 miles 5 days a week I'm used to.

I'm trying to lose some of it but it may be a bit tricky in the current environment.
 
A

alexit

Master
Joined
Jun 3, 2020
Messages
455
I'm 50-50 between ctb and getting help. I want to start looking into going to a psychiatrist for meds but because I have an existing ailment that made me put on weight, I want to be very careful about taking any antidepressants or anti-anxiety meds that could potentially make me put on weight. I know most of them have this listed as a potential side effect. So I'd like to know what class of meds to suggest to the doctor to avoid or explore?
I'm very sensitive to weight gain as a side effect to medication. I gained 20 pounds in about a month because of Lyrica. I can tell you I've had to no weight gain side effects from Prozac.
 
Shades of Grey

Shades of Grey

Member
Joined
Jun 17, 2020
Messages
73
Weight gain isn't inevitable. I lost a significant amount of weight on duloxetine. For the first time in my life, I was having to force myself to eat. I'd walk up and down the aisles at the grocery store looking for something to buy and just feel... nothing. I might as well have been staring down aisles of toilet paper and laundry soap.

In the interest of complete and total honesty, the stuff wasn't really helping much otherwise, but I'd have stayed on it for the appetite suppression alone if I hadn't developed myoclonus. That was a dealbreaker.
 
A

alexit

Master
Joined
Jun 3, 2020
Messages
455
By the way, a good, albeit not perfect, way to see what side effects you might suffer from medication, don't just look at the list of possible side effects. Look at the percentage test subjects had them. Then you can kind of triangulate your own chances. This is NOT a perfect method, but it is better than nothing. So, if I'm worried about a medication giving me blurred vision and I know I am prone to headaches as a side effect, if trial subjects tested with a medication, information you can find in those folded up papers we throw away when we get meds, experienced blurred vision and headaches in high percentages and somewhat similar frequencies then there is a stronger possibility I may experience the same. That is not to say you shouldn't give something a chance. That just better informs you as to what to be on the look out for. That's how researchers look at things. Just keep in mind you are formulating correlation and not causation, and run any of these concerns by your doctor to verify their validity. Or you could simply ask your doctor, What is the chance I'll experience this side effect, given what you know about my health, my conditions and how I have reacted to medications so far, and what do the patient trials say about what side effects people experienced and at what frequency?
 
Last edited:
RealHumanBean

RealHumanBean

Member
Joined
Aug 8, 2020
Messages
82
I'm 50-50 between ctb and getting help. I want to start looking into going to a psychiatrist for meds but because I have an existing ailment that made me put on weight, I want to be very careful about taking any antidepressants or anti-anxiety meds that could potentially make me put on weight. I know most of them have this listed as a potential side effect. So I'd like to know what class of meds to suggest to the doctor to avoid or explore?
Obviously talk with your doctor because I am not one, but when doing trial & error to find an antidepressant that worked well for me, I tried Wellbutrin (Bupropion). It had a noticeable impact on my mood (in a positive way) moreso than any other antidepressant I've used. BUT, it absolutely killed my appetite. I could not think about eating food to the point where I basically had to force feed myself because I just never felt like eating. It may not affect you the same way, but who knows maybe it will kill two birds with one stone for you
 
moonchild

moonchild

Member
Joined
May 8, 2020
Messages
81
I'm 50-50 between ctb and getting help. I want to start looking into going to a psychiatrist for meds but because I have an existing ailment that made me put on weight, I want to be very careful about taking any antidepressants or anti-anxiety meds that could potentially make me put on weight. I know most of them have this listed as a potential side effect. So I'd like to know what class of meds to suggest to the doctor to avoid or explore?
You should bring up that weight gain is a concern for you, and your doctor should be able to point you towards those that are less likely to cause increased appetite or weight gain.

Anecdotally, I recently started taking Wellbutrin and it has absolutely killed my appetite. I usually have some issues with comfort eating but that's completely gone. Even when I'm actually hungry, I don't really want anything. Might be a temporary thing, as I haven't been on them for very long, but Wellbutrin is generally considered to not have increased appetite/weight gain as a side effect.
 
mathieu

mathieu

Illuminated
Joined
Jun 5, 2019
Messages
1,049
Generally the ones to avoid would be the atypical antipsychotics like olanzepine (Zyprexa) and quetiapine (Seroquel). I gained like 60 lbs from Zyprexa. Normal antidepressants like fluoxetine (Prozac) and sertraline (Zoloft) are generally okay for weight as are benzos. There are some atypical antipsychotics that aren't too bad on weight. I'm on brexpiprazole now (Rexulti) and I don't think it's made me gain any.
 
RC90

RC90

-
Joined
Sep 13, 2020
Messages
303
Viorxetine ( anti depressant) and Lamotrigine (mood stabiliser)
 
Amumu

Amumu

Please let me find peace
Joined
Aug 29, 2020
Messages
113
SSRIs don't seem to make people gain weight that much. For some people it's even the opposite.
But for me they don't work at all, so I don't know.
 
Shades of Grey

Shades of Grey

Member
Joined
Jun 17, 2020
Messages
73
From what I've read Mirtazapine has a reputation for being a class-A weight gainer.
Yep. This medication is actually regularly used as an appetite stimulant in cats (very effective) thanks to that particular side effect.
 
T

tidalwxves

Veteran
Joined
Sep 8, 2020
Messages
144
I'm 50-50 between ctb and getting help. I want to start looking into going to a psychiatrist for meds but because I have an existing ailment that made me put on weight, I want to be very careful about taking any antidepressants or anti-anxiety meds that could potentially make me put on weight. I know most of them have this listed as a potential side effect. So I'd like to know what class of meds to suggest to the doctor to avoid or explore?
If you are 50-50 I really think you need to put your focus on getting help. I say this just because death isn't reversible, that's not something you should aim for without real 100% certainty. If weight maintenance is a major concern then its also worth some adjustments to your eating patterns and exercise habits so that you don't notice a difference. Those parts might not be fun, but if its part making sure you get treatment and are on a treatment plan you are comfortable with I think its necessary.
 
Chupacabra 44

Chupacabra 44

If boredom were a CTB method, I would be long gone
Joined
Sep 13, 2020
Messages
414
When changing my meds, I always ask one question "is this medication weight neutral". It shows my psychiatrist my concerns and sends her a message on how to better prioritize her recommendations for me.

If ever I tried a new med and noticed a significant increase in appetite, I immediately switched meds with my psychiatrist. Told her becoming obese is not an option for me. I told her literally "the only thing I have going for myself that makes me happy is that I'm lean and in good shape and I refuse to have meds ruin this".
 
Thread starter Similar threads Forum Replies Date
Viro_Major Generic meds at disposal only abroad ? Recovery 1

Similar threads

Top